Wyoming, 2013

High Wind in Wyoming, March 18, 2013

March 18, 2013 · NWS RIW · 1 event in 1 county or zone

Strong winds aloft mixed down to the surface and brought high winds to portions of eastern Sweetwater County. Winds were sustained over 40 mph at several automated stations along Interstate 80 from Table Rock to around Wamsutter.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong winds aloft mixed down to the surface and brought high winds to portions of eastern Sweetwater County. Winds were sustained over 40 mph at several automated stations along Interstate 80 from Table Rock to around Wamsutter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 18, 1:38 PM MST, 52 minutes earlier.

Area forecast discussion, Mar 18, 1:38 PM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
238 PM MDT MON MAR 18 2013

.SHORT TERM...TONIGHT THROUGH TUESDAY

HIGH WINDS REMAIN THE FORECAST CHALLENGE THIS EVENING...WITH A
120-130KT JET MAX MOVING OVER WESTERN AND CENTRAL WY LATE THIS
AFTERNOON. THE JET IS ORIENTATED IN A NW-SE DIRECTION...WHICH IS
NOT THE MOST FAVORABLE DIRECTION FOR DOWNWARD MOTION. 500MB FLOW
IS STILL TRENDING FASTER WITH 50-65KT FROM THE NORTHWEST ACROSS
CENTRAL AND SOUTHERN PORTIONS. 700MB FLOW BEGINS WESTERLY THIS
AFTERNOON...INCREASING AND TURNING MORE NORTHWESTERLY THIS EVENING
AND TONIGHT. 50KT FLOW WILL OCCUR BRIEFLY ACROSS SOUTHERN PORTIONS
BETWEEN 00-06Z. THUS...NO MAJOR CHANGES FROM THE PREVIOUS
PACKAGE...CONTINUING THE FORECAST FOR STRONG WINDS ACROSS THE
WESTERN MOUNTAINS...WIND RIVER BASIN AND SOUTHERN PORTIONS OF THE
CWA. DUE TO THESE FORECASTED CONDITIONS...AND GUSTS NEAR 50 MPH
ALREADY OCCURRING BEFORE 17Z NEAR RKS...ISSUED A HIGH WIND WARNING
FOR EASTERN SWEETWATER COUNTY THROUGH 04Z.

RESIDUAL INSTABILITY REMAINS ACROSS THE WESTERN MOUNTAINS...WITH MID
LEVEL LAPSE RATES OF 7-9 DEG/KM. THERE ARE ALSO DECENT LAPSE RATES
OVER EASTERN PORTIONS OF THE BIG HORN BASIN AND THE I25 CORRIDOR.
HAVE KEPT SNOW GOING IN THESE AREAS THROUGH 09Z...WITH ONLY
ISOLATED SHOWERS REMAINING BY EARLY MORNING TUESDAY.

TUESDAY WILL BE THE QUIETEST DAY OF THE PERIOD...AS RIDGING AND HIGH
PRESSURE BUILD INTO THE AREA. ALTHOUGH SKIES WILL REMAIN MOSTLY
CLOUDY ACROSS WESTERN PORTIONS...THE REST OF THE CWA WILL HAVE
PARTLY CLOUDY SKIES AND CALMER WINDS.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY NIGHT

BRIEF SHORTWAVE RIDGING TUESDAY NIGHT AHEAD OF OUR DEVELOPING COLD
TROUGH FOR WEDNESDAY THROUGH THE REMAINDER OF THE MEDIUM RANGE
PERIOD. THE PATTERN REALLY GETS BLOCKED UP WITH A LARGE SCALE
TROUGH DEVELOPING OVER THE EAST...RIDGE NORTH OF HUDSON BAY AND
POLAR VORTEX OVER ALASKA. ONCE OUR MIDWEEK TROUGH MOVES IN ON
THURSDAY...IT CONTINUES TO BE RE-ENERGIZED BY SEVERAL SHORTWAVES
DROPPING DOWN IN THE COLD UNSTABLE NW FLOW. MAIN STORM SYSTEM WILL
BE WEDNESDAY THROUGH THURSDAY WITH ISENTROPIC UPGLIDE INCREASING
ACROSS THE WEST ON WEDNESDAY LEADING TO WIDESPREAD SNOW...POSSIBLY
MIXED WITH RAIN IN THE VALLEYS DURING THE DAY.
OTHERWISE...POTENTIAL SIGNIFICANT SNOW EVENT IN THE
WEST...ESPECIALLY MOUNTAINS...WEDNESDAY THROUGH THURSDAY MORNING
WITH TROUGH AND JET STREAK DYNAMICS PROVIDING ROUND TWO SNOW LATER
WEDNESDAY NIGHT INTO THURSDAY MORNING...BEFORE SHIFTING EAST OF
THE DIVIDE. STILL LOOKS LIKE A MID LEVEL CIRCULATION MAY COME INTO
PLAY ACROSS OUR ERN ZONES WITH CASPER THE MAIN BATTLEGROUND
THURSDAY AFTERNOON AND EVENING...WHEN SIGNIFICANT SNOW COULD
DEVELOP AS UPSLOPE COMBINES THE FORCING/DEFORMATION ON THE
POTENTIAL NW SIDE OF THE CIRCULATION. INCREASING WIND EAST OF THE
DIVIDE AHEAD OF THIS SYSTEM WEDNESDAY BUT MORE SO ON THURSDAY.
POTENTIALLY EVEN HIGH WIND IN THE SOUTH. COLD AND UNSETTLED FRIDAY
WITH ANOTHER SHORTWAVE DROPPING DOWN IN THE NW FLOW WITH COLD CORE
REMAINING OVERHEAD FOR WIDESPREAD MOUNTAIN SNOW SHOWERS AND
BUILDING SNOW SHOWERS IN THE LOWER ELEVATIONS IN THE AFTERNOON.
DECREASING SNOW SHOWERS SATURDAY WITH BUILDING HEIGHTS BUT STILL A
CHILLY DAY. COLD NW FLOW LOOKS LIKE IT WILL CONTINUE THROUGH
SUNDAY WITH THE GFS A LITTLE MORE BULLISH HERE WITH A MOIST
SHORTWAVE AND MORE SNOW ACROSS THE WEST AND SOUTH AND A CHANCE OF
SNOW ELSEWHERE. ECMWF WAVE IS MUCH FURTHER NORTH WITH ANY SNOW
CONFINED TO THE MOUNTAINS. BOTH SHOW YET ANOTHER SHORTWAVE
DROPPING SE ON MONDAY WITH THE ECMWF MORE BULLISH ON THIS ONE WITH
WIDESPREAD SNOW AND ANOTHER SHOT OF REINFORCING COLD AIR. GFS IS
COLD AND UNSETTLED JUST NOT AS STRONG A WAVE AS THE ECMWF.
OVERALL...COLD AND UNSETTLED THURSDAY THROUGH MONDAY WITH HIGHS IN
THE 20S AND 30S WEST WITH 30S AND SOME 40S EAST WITH LOWS IN THE
TEENS AND 20S AND SOME SINGLE DIGITS TO EVEN BELOW ZERO OUT WEST.

&&

.AVIATION.../00Z ISSUANCE/

VERY STRONG NORTHWEST FLOW WILL CONTINUE ACROSS THE AREA THIS
AFTERNOON THROUGH TONIGHT...WITH WINDY CONDITIONS ALREADY OCCURRING
NEAR KRKS. LOCALLY HIGH WEST TO NORTHWEST WINDS WILL OCCUR FOR MUCH
OF THE STATE...EXCEPT EASTERN PORTIONS OF THE BIG HORN BASIN. KWRL
WILL NOT BE AFFECTED...HOWEVER THE STRONG WEST/NORTHWEST FLOW WILL
REMAIN ALOFT. WINDS WILL BEGIN TO WEAKEN AFTER 04Z...CONTINUING TO
DECREASE THROUGH 12-14Z TUESDAY. THERE WILL ALSO BE ISOLATED TO
SCATTERED CONVECTION THIS AFTERNOON AND EARLY EVENING...OVER THE
NORTHWEST AND NORTHERN MOUNTAINS. EXPECT MOUNTAIN OBSCURATION WITH
THIS ACTIVITY. KJAC WILL HAVE THE BEST SHOT AT BEING AFFECTED BY
THIS CONVECTION AND WILL TEMPO SOME IFR/MVFR CONDITIONS AT KJAC
DURING THE AFTERNOON. HOWEVER...THE IFR/MVFR CONDITIONS SHOULD BE
RELATIVELY BRIEF DUE THE SHOWERY NATURE OF THE ACTIVITY. DUE TO THIS
STRONG FLOW...VERY TURBULENT CONDITIONS WILL BE
OBSERVED...ESPECIALLY ON LEE SIDE OF THE MOUNTAIN RANGES.

&&

.FIRE WEATHER...

WINDY AND DRY CONDITIONS WILL CONTINUE THROUGH THE REST OF THIS
AFTERNOON ACROSS MUCH OF WESTERN AND CENTRAL WYOMING. THERE WILL
ALSO BE SHOWERS ACROSS THE WESTERN AND NORTHERN MOUNTAINS...AND
PORTIONS OF THE BIG HORN BASIN. IT WILL BE WARMER AND
DRIER ON TUESDAY AND WEDNESDAY...EXCEPT FOR THE WEST ON
WEDNESDAY WHEN ANOTHER SYSTEM MOVES IN...SPREADING RAIN AND SNOW
ACROSS THE SOUTH WEDNESDAY NIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 10 PM MDT THIS EVENING WYZ030.

&&

SHORT TERM...LAVOIE
LONG TERM...SKRBAC
AVIATION...LAVOIE
FIRE WEATHER...LAVOIE
Hazardous weather outlook, Mar 18, 11:07 AM MST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1207 PM MDT MON MAR 18 2013

WYZ001>020-022>030-191100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1207 PM MDT MON MAR 18 2013

...HIGH WIND WARNING SOUTH-CENTRAL WYOMING THROUGH THIS EVENING...

.DAY ONE...TODAY AND TONIGHT

VERY WINDY ACROSS EASTERN PORTIONS OF SWEETWATER COUNTY THIS
AFTERNOON THROUGH THIS EVENING...WITH GUSTS OVER 60 MPH
EXPECTED. WINDY TO LOCALLY STRONG WINDS EXPECTED ACROSS THE
REST OF SWEETWATER COUNTY...AND POSSIBLY PORTIONS OF THE WIND RIVER
BASIN. TRAVEL COULD BE IMPACTED FOR LIGHT TRAILERS AND HIGH PROFILE
VEHICLES ESPECIALLY ALONG NORTH SOUTH ORIENTED ROADS THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEDNESDAY THROUGH FRIDAY...SNOW IS LIKELY IN THE MOUNTAINS AND
FAR WEST VALLEYS EACH DAY. A CHANCE OF SNOW ELSEWHERE THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY DAMAGE THAT OCCURRED FROM THE
STRONG WIND ON SUNDAY OR ANY GUSTS TODAY THAT EXCEED 50 MPH. THANK
YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Mar 18, 1:37 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
237 PM MDT MON MAR 18 2013

WYZ019-190200-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
237 PM MDT MON MAR 18 2013

WEST WINDS WILL CONTINUE TO INCREASE INTO THE EARLY EVENING. EXPECT
25 TO 35 MPH SUSTAINED WINDS WITH GUSTS OF 45 TO 55 MPH BY LATE
AFTERNOON...CONTINUING THROUGH MIDNIGHT AND DECREASING SHARPLY
THEREAFTER. EXPECT AREAS OF BLOWING DUST AND DIFFICULT TRAVEL FOR
LIGHT TRAILERS AND HIGH PROFILE VEHICLES THIS AFTERNOON AND
EVENING...ESPECIALLY ALONG NORTH SOUTH ORIENTED ROADS.

WYZ014>018-190200-
LANDER FOOTHILLS-UPPER WIND RIVER BASIN-WIND RIVER BASIN-
WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
237 PM MDT MON MAR 18 2013

WEST WINDS WILL CONTINUE TO INCREASE INTO THE EVENING. EXPECT 25 TO
35 MPH SUSTAINED WINDS WITH GUSTS OF 45 TO 55 MPH BY SUNSET...WINDS
COULD GUST OVER 60 MPH ON SOUTH PASS. THESE GUSTY WIND ARE EXPECTED
TO CONTINUE THROUGH MIDNIGHT AND DECREASE SHARPLY THEREAFTER. EXPECT
AREAS OF BLOWING DUST AND DIFFICULT TRAVEL FOR LIGHT TRAILERS AND
HIGH PROFILE VEHICLES THIS AFTERNOON AND EVENING...ESPECIALLY ALONG
NORTH SOUTH ORIENTED ROADS.

WYZ024-026>029-190200-
FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
SALT RIVER AND WYOMING RANGES-SOUTH LINCOLN COUNTY-
UPPER GREEN RIVER BASIN-
237 PM MDT MON MAR 18 2013

WEST WINDS WILL INCREASE INTO THE EARLY EVENING. EXPECT 25 TO 35 MPH
SUSTAINED WINDS WITH GUSTS OF 45 TO 55 MPH BY LATE AFTERNOON...
CONTINUING THROUGH MIDNIGHT AND DECREASING SHARPLY THEREAFTER. EXPECT
AREAS OF BLOWING DUST AND DIFFICULT TRAVEL FOR LIGHT TRAILERS AND
HIGH PROFILE VEHICLES THIS AFTERNOON AND EVENING...ESPECIALLY ALONG
NORTH SOUTH ORIENTED ROADS.

WYZ002-003-190200-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
237 PM MDT MON MAR 18 2013

WEST WINDS WILL INCREASE INTO THE EARLY EVENING. EXPECT 25 TO 35 MPH
SUSTAINED WINDS WITH GUSTS OF 45 TO 55 MPH IN THE EVENING WITH GUSTS
OVER 60 MPH POSSIBLE IN THE MOUNTAINS...CONTINUING THROUGH MIDNIGHT
AND DECREASING SHARPLY TOWARD MORNING. EXPECT AREAS OF BLOWING DUST
AND DIFFICULT TRAVEL FOR LIGHT TRAILERS AND HIGH PROFILE VEHICLES
THIS AFTERNOON AND EVENING...ESPECIALLY ALONG NORTH SOUTH ORIENTED
ROADS.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, East Sweetwater County

When
March 18, 2:30 PM MST to 4:40 PM MST
Where
East Sweetwater County forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Mesonet
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Sustained winds of over 40 mph were reported at both Continental Divide and Tipton.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433598.